Is here a difference between enteric coated aspirin and buffered aspirin?
There is a difference; as the first respondent said, buffered aspirin contains a base to neutralize some of the acid (a buffer), while enteric coated aspirin has a special coating that won't release the drug until it reach the intestine. However, there is a very crucial (and common) misconception in his explanation - neither enteric coating nor buffering do *anything* at adjectives to reduce the damaging effect that aspirin has on the stomach. Yes, aspirin is an bitter, but it is a weak acid (pKa around 3 or so, I believe) - the HCl in your stomach is much, much stronger (pH of around 1) and the aspirin won't do anything to sort it worse with direct acidity. Instead, the damaging effects come because it is a COX inhibitor (as are other NSAIDS, such as ibuprofen or naproxen), which finances it inhibits prostaglandin synthesis. Prostaglandins are one of the key protective mechanisms for the GI mucosa, and without them, it is more prone to mischief. Ironically, what enteric coating or buffering does is to decrease the effectiveness of aspirin absorption - drugs must be within an non-ionized form in order to be absorbed through cell membranes - as a insipid acid, aspirin would be non-ionized in the acidic environment of the stomach; the enteric coating would changeover the site of absorption to the intestines, which are slightly alkaline, which would protonate (ionize) the aspirin, and inhibit absorption. Likewise, having a buffer would alkalinize the local environment, decreasing incorporation. So, both of these are really just marketing techniques when they say they "protect" the stomach - near is just no way to do this with any coatings, given aspirin's inherent properties.
Edit: To respond to the above - I expected no personal offense to your original response; I don't mean to use this as a forum for debate of original research, so I will preface this that we agree on the principal point, which is that there is a difference between the two formulations. However, for completeness' sake, I will point out that more recent research has suggested that with chronic aspirin psychoanalysis (as opposed to short-term, as was the case within the study you presented), the benefits of enteric coating decrease, which might suggest that in the long term, PGE2 inhibitory effects of aspirin itself override the local effects of the specific formulation. In integration, there is ongoing study about the effects of the coating themselves on the efficacy of the drug (possibly due to some of the pharmacokinetic considerations pointed out above). I have included some examples next to full-text available below. I will disclaim that I have no first-hand experience with research in this nouns, and I could supply just as many sources that support what you said (it's all contained by what you select...) - however, I do feel that it is responsible to point out that it is an area of active study, so I don't give attention to either of us can claim to be completely correct as a result.
http://www.ncbi.nlm.nih.gov/pubmed/16950… Source(s): Medical student
Yes, there is a difference. Aspirin is pretty harsh on the stomach's mucosa, so they started looking at different ways of reducing interfere with to it. Buffered aspirin came along after the original aspirin (acetylsalicylic acid). This was made to run down the acidity of the stomach, thereby reducing some of the damage to the stomach lining.
Then come the enteric coated form (enteric = intestines), where it doesn't dissolve in the very sharp environment of the stomach. So it passes through the stomach into the intestine, then dissolves, sparing the stomach the damage of the aspirin.
So the enteric coated (EC) aspirin is the lowest possible damaging of all of them to the stomach. Here they are in decreasing charge of damage to the stomach (which could lead to stomach bleeding/ulceration): salicylic acid > Acetylsalicylic bitter > buffered acetylsalicylic acid > EC acetylsalicylic acid.
Edit: the poster below said that only the prostaglandin inhibition is the lead to of stomach lining damage. While it does inhibit the "good" prostaglandin production, this isn't the only method of stomach pull. There is a direct irritation on the stomach lining because of the overproduction of stomach acid while trying to dissolve the tablet in an energy to absorb it. So enterically coating the tablet WILL have a protective effect, although, like the other poster said, the apt prostaglandin which helps in production of stomach mucosa (PGE2), will still show some inhibition. This is an inherent property of aspirin and many other NSAID drugs.
This is a quote from an article on this subject:
"Enteric-coating of aspirin eliminate the injury caused by low dose aspirin and substantially reduced that caused by the higher dose. All dosages and formulations cause similar inhibition of gastric mucosal prostaglandin E2 synthesis."
And here's a link to the article to read it yourselves:
http://www.pubmedcentral.nih.gov/article… Source(s): Pharmacy Student